Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Birmingham, AL

January 5, 201027 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 5, 2010, 3:25 AM CST for 27 counties in Alabama. It took effect at Jan 5, 2010, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2010, 3:25 AM CST (09:25 UTC)
In effect from
Jan 5, 2010, 12:00 PM CST
Expired
Jan 5, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 27 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WWUS84 KBMX 050925
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 AM CST TUE JAN 5 2010

...HIGH FIRE DANGER DUE TO DRY CONDITIONS ACROSS PORTIONS OF CENTRAL
ALABAMA THIS AFTERNOON...

ALZ022-023-025-027>050-051730-
/O.UPG.KBMX.FW.A.0003.100105T1800Z-100106T0000Z/
/O.NEW.KBMX.FW.W.0002.100105T1800Z-100106T0000Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
325 AM CST TUE JAN 5 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING.

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP NEAR OR BELOW 25
PERCENT FOR SEVERAL HOURS THIS AFTERNOON.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE
HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
056 
WWUS84 KBMX 051546
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 AM CST TUE JAN 5 2010

...HIGH FIRE DANGER DUE TO DRY CONDITIONS ACROSS PORTIONS OF
CENTRAL ALABAMA THIS AFTERNOON...

ALZ022-023-025-027>050-060000-
/O.NEW.KBMX.FW.A.0004.100106T1600Z-100107T0000Z/
/O.CON.KBMX.FW.W.0002.100105T1800Z-100106T0000Z/
PICKENS-TUSCALOOSA-SHELBY-TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-
HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
946 AM CST TUE JAN 5 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL
6 PM CST THIS EVENING. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP NEAR OR BELOW
25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ011>015-017>021-024-026-060000-
/O.NEW.KBMX.FW.A.0004.100106T1600Z-100107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-JEFFERSON-ST. CLAIR-
946 AM CST TUE JAN 5 2010

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP NEAR OR BELOW 25
PERCENT FOR SEVERAL HOURS BEGINNING LATE WEDNESDAY MORNING AND
LASTING THROUGH WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 4, 11:25 PM CST, 4 hours earlier.

Area forecast discussion, Jan 4, 11:25 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CST MON JAN 4 2010

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTERNOON FORECAST PACKAGE APPEARS TO BE ON TRACK FOR THE REST OF
THE EVENING.  JUST MADE SOME SLIGHT ADJUSTMENTS TO THE HOURLY
TEMPERATURE GRIDS TO BETTER ALIGN WITH THE SURFACE OBS...AND THE SKY
COVER AS SKIES HAVE GENERALLY CLEARED.  STILL LOOKING TO BE A VERY
COLD OVERNIGHT AND EARLY MORNING AS LOWS BOTTOM OUT IN THE MIDDLE TO
UPPER TEENS.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

CLEAR SKIES WILL PREVAIL THROUGH THE OVERNIGHT. NORTHWEST WINDS
AROUND 5 KNOTS WILL BE COMMON ACROSS THE AREA THROUGH DAYBREAK.
ABUNDANT SUNSHINE ON TUESDAY WILL SERVE TO MIX DOWN HIGHER WINDS
ALOFT...AND GUSTS OF UP TO 15 KNOTS ARE POSSIBLE ACROSS THE ENTIRE
AREA.  ONLY SOME SCATTERED CIRRUS IS EXPECTED ON TUESDAY NIGHT WITH
LIGHT NORTHWESTERLY WINDS.

&&

.FIRE WEATHER...

REINFORCING HIGH PRESSURE WITH NORTHWEST WINDS WILL BRING EVEN DRIER
AIR TO CENTRAL ALABAMA FOR TUESDAY. WITH SKIES CLEARING OUT DURING
THE EVENING...CLEAR SKIES ARE EXPECTED FOR TUESDAY TO HELP DRY
THINGS OUT. CLOUD COVER TODAY HAS HAMPERED RH/S FROM DECREASING.
WILL CANCEL RED FLAG WARNING FOR THIS AFTERNOON. HOWEVER...TOMORROW
LOOKS TO BE A COMPLETELY DIFFERENT STORY. WILL GO WITH A FIRE
WEATHER WATCH FOR THE SOUTHERN TWO THIRDS OF CENTRAL ALABAMA...
GENERALLY ALONG AND SOUTH OF A LINE FROM CARROLLTON...TO CLANTON...
TO LAFAYETTE. IF EXPECTED RH/S HOLD UP...MAY NEED TO BE UPGRADED IN
THE MORNING TO A RED FLAG WARNING.

08/MNK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

HARD FREEZE WARNING AREA WIDE MIDNIGHT TONIGHT THROUGH 10 AM
TUESDAY.

HARD FREEZE WATCH AREA WIDE MIDNIGHT TUESDAY NIGHT THROUGH 10 AM
WEDNESDAY.

FIRE WEATHER WATCH FROM NOON THROUGH 6 PM TUESDAY FOR THE
SOUTHERN TWO THIRDS OF CENTRAL ALABAMA...GENERALLY ALONG AND
SOUTH OF A LINE FROM CARROLLTON...TO CLANTON...TO LAFAYETTE.

&&
Hazardous weather outlook, Jan 4, 6:30 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST MON JAN 4 2010

ALZ011>015-017>050-060030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST MON JAN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A HARD FREEZE WARNING IS IN EFFECT TONIGHT FROM MIDNIGHT UNTIL 10 AM
TUESDAY MORNING FOR ALL OF CENTRAL ALABAMA. LOW TEMPERATURES ARE
EXPECTED TO DIP BELOW 15 DEGREES AT MOST LOCATIONS. EXTRA
PRECAUTIONS WILL BE NECESSARY DUE TO THESE COLD CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE HARD FREEZE WARNING WILL CONTINUE FOR TUESDAY MORNING THROUGH 10
AM.

A HARD FREEZE WATCH IS IN EFFECT FOR LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING.

A PROLONGED PERIOD OF VERY COLD TEMPERATURES ARE EXPECTED TO
CONTINUE THROUGH THE REMAINDER OF THE WEEK AND WEEKEND. FOR THE
LATTER HALF OF THE WEEK THE FORECAST CALLS FOR VERY LOW WIND CHILLS
FOR THURSDAY NIGHT...FRIDAY NIGHT...AND SATURDAY NIGHT. WIND CHILLS
COULD DROP DOWN TO NEAR ZERO OR POSSIBLY INTO THE NEGATIVE SINGLE
DIGITS.

SNOW IS BECOMING LIKELY ON THURSDAY...POSSIBLY BEGINNING AS EARLY AS
WEDNESDAY NIGHT. OVERALL CONFIDENCE IS INCREASING. AT THIS
TIME...ONE TO TWO INCHES OF SNOWFALL ACCUMULATION ARE FORECAST WITH
ISOLATED HIGHER AMOUNTS POSSIBLE. STAY TUNED FOR FUTURE UPDATES.

A FIRE WEATHER WATCH IS IN EFFECT FOR THE SOUTHERN TWO THIRDS OF
CENTRAL ALABAMA FROM TUESDAY NOON THROUGH 6 PM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 9:46 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more18 hr
Jan 5, 10:11 AM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.